advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Philadelphia, Pennsylvania, USA:

My fiancee, who has had type 1 diabetes for about 15 years, keeps candy around and even fudge to eat when sugar is low, and if he does not control his sugar, he reacts to his reading which seems like a very bad practice to me. However, since of course he has had diabetes for a long time, he knows what he is doing. Is this an okay practice? Where can I find information regarding this to show him?

Answer:

You are correct. This is not a good practice. The secondary gain of increased food intake with a low sugar has been identified for a long time. This is not an appropriate practice in the management of low sugars.

First of all, every effort should be made to avoid low sugars. Second, when the sugars occur, they have the natural effect of raising the sugars over the next several hours. Finally, if the response to the hypoglycemia is not restrained, the sugars can be elevated for quite a long time after the event. This is such a problem that the first priority in the management of patients with diabetes on insulin is to get rid of the lows.

There are some practice norms to be shared with patients in a variety of education materials. I would suggest you have your fiancee see a Certified Diabetes Educator for more information. The fact he does this suggests he has poor insight into his diabetes care. Most regimens of hypoglycemia treatment begin with the warning not to put off the treatment of the lows. When they occur, try to understand why they occurred. When identified, consider a restrained response with the ingestion of glucose without a significant fat content (the fat will decrease the rate of absorption). Examples of such would be four to six ounces of juice or regular pop or three to four glucose tabs. The sugar may not pop up right away and may need 20-30 minutes to right itself. It is important not to continue to ingest large amounts of glucose during this time, if possible, because of the significant overshoot this causes. Glucose tabs are excellent because they can be carried on person or in the car, are stable for a long time, and can be dosed efficiently. They lack the fat content that slows absorption of the glucose into the blood. Other forms of treatment are also available for more serious reactions. A Glucagon Emergency Kit can be used when an individual has passed out and can no longer ingest food by mouth. This form of treatment obviously has to be given by another person.

Finally, it should be noted that frequent low sugars cause more lows through the loss of early warning symptoms of hypoglycemia. Don't believe that all lows can be sensed without some monitoring. This is especially true with longer durations of diabetes.

JTL

[Editor's comment: Two more thoughts: you should go along with your fiancee to his diabetes education sessions; and you should learn how to inject glucagon. WWQ]

DTQ-20020401214202
Original posting 21 Apr 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.